0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......

JAMA Clinical Challenge

Rash in an Immunocompromised Patient


Patient's rash on his arm (A) and ear (B).

Javier Munoz, MD
Philip Kuriakose, MD
A 48-year-old man with low-risk acute promyelocytic leukemia (APL) undergoes induction chemotherapy with daily all-trans retinoic acid (tretinoin), cytarabine (days 1-7), and daunorubicin (days 1-3). His clinical course is complicated by low-grade fever and a rash on day 15. The rash starts as tender purple papules on the extensor surface of his upper extremities (Figure, A) and quickly disseminates to his ears (Figure, B) and shoulders. His vital signs remain stable without hypoxia. Blood culture results are negative, and imaging does not show pulmonary or pericardial effusions. Tretinoin is held on day 21 due to worsening of skin lesions. Subsequently, the rash appears on his lower extremities as well.

See the full article for an explanation and discussion.

Author Affiliations: Dr Munoz (javier.munoz{at}me.com) and Dr Kuriakose are affiliated with the Division of Hematology-Oncology, Henry Ford Health System, Henry Ford Hospital, Detroit, Michigan.